Thunderstorm Wind, St. Lawrence
- When
- July 17, 7:18 PM EST
- Where
- St. Lawrence County, Lisbon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.730, -75.320
Numerous trees and power lines down.
An approaching cold front and Mesoscale Convective Complex moved across northern New York during the late evening hours of July 17th with numerous reports of wind damage, especially in St. Lawrence county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An approaching cold front and Mesoscale Convective Complex moved across northern New York during the late evening hours of July 17th with numerous reports of wind damage, especially in St. Lawrence county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 6:52 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 752 PM EDT SUN JUL 17 2011 .SYNOPSIS... WARM AND MUGGY TONIGHT WITH A THREAT OF THUNDERSTORMS AS A COLD FRONT SLOWLY APPROACHES THE NORTH COUNTRY OVERNIGHT. THE COLD FRONT CONTINUES TO SLOWLY PUSH ACROSS ON MONDAY WITH SHOWERS AND THUNDERSTORMS AND STILL RATHER HUMID. SURFACE HIGH PRESSURE MOVES ACROSS ON TUESDAY WITH MORE SEASONABLE HEAT AND LOWER HUMIDITY. THE HEAT AND HUMIDITY RETURN MID WEEK WITH ANOTHER THREAT OF THUNDERSTORMS LATE WEEK. && .NEAR TERM /UNTIL 8 AM MONDAY MORNING/... AS OF 312 PM EDT SUNDAY...WARM/HOT HUMID LATE THIS AFTN WITH MAX T IN U80S/90 AND DEWPOINTS CREEPING INTO 60S IN VT AND M60S/70 IN NRN NY. CAPES ARE APPROACHING 1500 J/KG IN ST LWRNC VLY AND >1000 J/KG IN CHMPL VLY. THERE ARE A FEW AREAS OF CONCERN FOR TSRA AND PSBL SVR WX TNGT/OVRNGT AND SPC HAS PLACED NRN FA INTO SLGT RISK...SEE SWODY1. THE FIRST AND NOT MENTIONED IN SWODY1 IS AN ELEVATED MIXED LAYER INDUCED MCS COMPLEX THAT FIRST STARTED IN ERN MONTANA FRI NGT AND HAS BEEN RELATIVELY HEALTHY ACRS NRN ONTARIO...N OF GRT LAKES IS MVG DOWNRIDGE ESE INTO QUEBEC AND WL THREATEN MONTREAL...SRN QUEBEC AND POSSIBLY VT THIS EVENING. HRRR-3KM HAS MODELED THIS QUITE WELL AND WILL FOLLOW CLOSELY FOR SOME POTENTIAL SEVERE. THE SECOND AS MENTIONED IN SWODY1 IS ASSOCIATED WITH PRONOUNCED SHORTWAVE ACRS NW ONTARIO AND SHOWN NICELY ON WTR VAPOR. THIS IS THE TRIGGER FOR THE EVENTUAL MOVEMENT AND APPROACH OF CD FNT FOR FA DRG MON. HOWEVER...MOISTURE POOLING AND DESTABILIZATION AHEAD OF THIS FEATURE AS WELL AS SOME EML COMPONENTS AND PSBL BOUNDAIRES FROM 1ST CONVECTION WILL LIKELY INITIATE ADDTNL CONVECTION AND PSBL MCS IN SE ONTARIO/SRN QUEBEC INTO NRN NY OVRNGT. A POTENTIAL THIRD AREA THAT MAY AFFECT ST LWRNC VLY TOWARD MORNING IS ANOTHER DEVELOPING MCS IN N DAKOTA WHERE SPC HAS A MOD RISK IS ALIGNED WITH A GREATER EML LAYER THAT MOVES E INTO GRT LAKES. ALL OF THESE FEATURES ARE BEING SUPPORTED...ESP OVRNGT INTO MON ON LEFT FRONT EXIT REGION OF 100+ KTS H25 JET. IT WILL BE WARM/MUGGY WITH CLD COVER PREVENTING TEMPS FROM DROPPING TOO FAR THUS SOME L70S FOR MIN T OVRNGT. && .SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... AS OF 312 PM EDT SUNDAY...THERE MAY STILL BE SOME ON-GOING CONVECTION IN THE MRNG WITH SFC COLD FRONT STL N OF CANADIAN BORDER. CONVECTIVE DEBRIS MAY INHIBIT SFC HEATING FROM VERY UNSTABLE CAPES BUT STILL SOME TSRA LIKELY. I/M STILL THINKING SRN FA MOST SUSCEPTIBLE FOR GREATEST INSTABILITY AND BEST POTENTIAL FOR SEVERE. FROPA COMES IN PIECES AS PERHAPS A PRE-FNTL TROF IN THE MRNG THEN CD FNT DRG AFTN BUT STL DEWPOINTS IN THE M-U60S DURING THE AFTN ON NW WINDS AND SOME S/W ENERGY STL RIDING ALG WNW FLOW INTO FA WITH DRIER DEWPOINTS NOT ADVECTING INTO FA TIL AFT 00-03Z TUE THUS STL A THREAT OF SHRA/TSRA TUE EVENING BFR MIDNIGHT. SFC HIGH PRESSURE BUILDS INTO FA ON TUE...SOMEWHAT WEAK BUT ENUF TO MAKE MORE COMFORTABLE WITH MAX T AOA NORMAL (U70S-L80S) AND DEWPOINTS IN THE 50S. A BRIEF REPREIVE BEFORE MORE HEAT/HUMIDITY AND STORMS MID TO LATE WEEK. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 311 PM EDT SUNDAY...THIS MORNING'S MEDIUM RANGE GUIDANCE MAINTAINS OVERALL CONSISTENCY WITH PRIOR IDEAS AND AS A RESULT HAVE GENERALLY MAINTAINED A PERSISTENCE FORECAST DURING MID TO LATE WEEK TIME FRAME. THIS WILL FEATURE WARM TO HOT TEMPERATURES AND MODERATE TO OCCASIONALLY HIGHER LEVELS OF HUMIDITY AS THE NORTHEAST REMAINS ON THE NORTHEAST PERIPHERY OF LARGE-SCALE HEAT RIDGE ACROSS THE MIDWEST. THUS AREA WILL REMAIN IN MID TO UPPER LEVEL NORTHWEST FLOW WITH OCCASIONAL NORTHERN STREAM IMPUSES OR WEAK FRONTAL BOUNDARIES DROPPING SOUTHEASTERLY PROVIDING FOCUS FOR SHOWERS AND THUNDERSTORMS. I'VE MADE A POINT NOT TO FOCUS ON ANY PARTICULAR DETERMINISTIC MODEL SOLUTION IN REGARD TO PCPN THREAT...OFFERING GENERALLY SLIGHT TO LOW CHC POPS (20-40%) FROM LATER WEDNESDAY NIGHT ONWARD OWING TO INHERENT DIFFICULTY IN PREDICTING THE TIMING AND STRENGTH OF THESE FEATURES BEYOND A FEW DAYS. SO ALL AND ALL...MID-SUMMER CONDITIONS EXPECTED AND NOT ALL THAT UNUSUAL FOR LATE JULY WITH HIGHS GENERALLY 85 TO 90 AND OVERNIGHT LOWS 65 TO 70. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... THROUGH 00Z TUESDAY...A FAST MOVING LINE OF THUNDERSTORMS IS APPROACHING THE FORECAST AREA...THESE STORMS HAVE PRODUCED 70MPH WINDS IN CANADA WITH VERY LITTLE DIMINISHMENT OVER THE LAST FEW HOURS. MSS AND SLK WILL BE IMPACTED FROM 00-02Z...PBG AND BTV FROM 0130-03Z...MPV FROM 03-05Z. EXPECT HIGH WINDS WITH 50 KNOTS FROM THE NORTHWEST POSSIBLE IN THE WESTERN PORTIONS OF NORTHERN NEW YORK AND SOME SLIGHT SLOWING AS IT PROGRESSES EASTWARD TO AROUND 35 KNOTS IN THE BTV AREA. IFR CEILINGS AND VISIBILITIES WILL BE EXPERIENCED DURING INTENSE RAIN PERIODS. ANOTHER ROUND OF STORMS WILL BE POSSIBLE AS THE FRONT ITSELF APPROACHES THE REGION AROUND 12Z...THESE STORMS COULD PRODUCE TEMPORARY IFR/MVFR CONDITIONS AND WILL OCCUR UNTIL FRONTAL PASSAGE AROUND 20Z. SOME OF THE STORMS MAY BECOME VERY STRONG WITH FAVORABLE ATMOSPHERIC DYNAMICS IN PLACE. THE MORE FAVORABLE AREAS FOR STRONGER STORMS WILL BE PREDOMINANTLY IN SOUTHERN VERMONT AND OVER THE HIGHER TERRAIN OF THE ADIRONDACKS. OUTLOOK 00Z TUESDAY THROUGH FRIDAY... 00-06Z TUESDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALIZED MVFR/IFR AS SFC FRONT DROPS THROUGH THE AREA. A FEW STRONG STORMS POSSIBLE WITH GUSTY WINDS/HAIL AND MODERATE TO LOCALLY SEVERE TURBULENCE. 06Z TUESDAY THROUGH 12Z THURSDAY...MAINLY VFR WITH HIGH PRESSURE. PATCHY EARLY MORNING BR/FG AND ASSOCIATED IFR POSSIBLE AT KMPV/KSLK. 12Z THURSDAY ONWARD...VFR WITH SCT MVFR/IFR IN SHOWERS AND THUNDERSTORMS AS ADDITIONAL FRONTAL ENERGY DROPS SOUTH. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...SLW NEAR TERM...SLW SHORT TERM...SLW LONG TERM...JMG AVIATION...BOYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 755 PM EDT SUN JUL 17 2011 NYZ026>031-034-035-087-VTZ001>010-016>018-190000- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON- 755 PM EDT SUN JUL 17 2011 ...SEVERE THUNDERSTORM WATCH 654 IN EFFECT UNTIL 1 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTH COUNTRY ON MONDAY AS A COLD FRONT MOVES SOUTH OUT OF CANADA. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND SMALL HAIL. VERY HEAVY RAINFALL MAY ACCOMPANY THESE STORMS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VTZ011-012-019-190000- WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 755 PM EDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND HAIL. DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL MAY ACCOMPANY THESE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTH COUNTRY ON MONDAY AS A COLD FRONT MOVES SOUTH OUT OF CANADA. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND SMALL HAIL. VERY HEAVY RAINFALL MAY ACCOMPANY THESE STORMS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
759 PM EDT SUN JUL 17 2011
NYZ026-027-029-030-087-180100-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
759 PM EDT SUN JUL 17 2011
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHWESTERN
FRANKLIN AND ST. LAWRENCE COUNTIES...
AT 754 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14
MILES NORTH OF EISENHOWER LOCK TO 9 MILES NORTHWEST OF ATHENS...
MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
LIGHTNING.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WADDINGTON...EISENHOWER LOCK...HOGANSBURG...ST. REGIS...SOUTH
BOMBAY...BOMBAY...NORTH BANGOR...WESTVILLE CENTER...WEST BANGOR...
BANGOR...TALCVILLE...FOWLER...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY
MORNING FOR NORTHERN NEW YORK AND NORTHERN VERMONT.
LAT...LON 4444 7581 4448 7582 4472 7547 4478 7541
4488 7522 4495 7501 4499 7498 4499 7491
4503 7483 4500 7474 4501 7418 4499 7410
4412 7524 4440 7585The Ft Drum radar (KTYX), 112 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
15 thunderstorm wind. Local standard time, as filed.
Numerous trees and power lines down.
Several trees down across the area as well as a 100 foot pine tree across a truck.
Telephone poles and lines downed by thunderstorm winds.
Trees and power lines down.
Trees and power lines down throughout Potsdam.
Trees and power lines down.
Trees and fence blown down in yard and a heavily damaged.
Trees and several power lines down at the intersection of Route 68 and Kelly road.
Trees and several power lines down along Route 11 near the airport.
Several trees and power lines down.
Several trees and power lines down.
A measured wind gust of 67 mph as well as some tree limbs and small trees down.
Several tree limbs down by wind as well as a lightning strike that struck a transformer and caught on fire.
Sixty miles per hour wind gust reported as well as several large limbs down.
Several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319760, 319761, 319762, 319763, 319764, 319765, 319773, 319766, 319767, 319768, 319769, 319771, 319772, 319770, 319774.